Advertisement

Applied Categorical Structures

, Volume 21, Issue 6, pp 617–650 | Cite as

Approaching Metric Domains

  • Gonçalo Gutierres
  • Dirk HofmannEmail author
Article

Abstract

In analogy to the situation for continuous lattices which were introduced by Dana Scott as precisely the injective T0 spaces via the (nowadays called) Scott topology, we study those metric spaces which correspond to injective T0 approach spaces and characterise them as precisely the continuous lattices equipped with a unitary and associative [0, ∞ ]-action. This result is achieved by a detailed analysis of the notion of cocompleteness for approach spaces.

Keywords

Continuous lattice Metric space Approach space Injective space Cocomplete space 

Mathematics Subject Classifications (2010)

06B35 18B35 18B30 54A05 54E35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Banaschewski, B., Lowen, R., Van Olmen, C.: Sober approach spaces. Topology Appl. 153(16), 3059–3070 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bénabou, J.: Distributors at work. Lecture notes by Thomas Streicher, http://www.mathematik.tu-darmstadt.de/~streicher/ (2000)
  3. 3.
    Bonsangue, M.M., van Breugel, F., Rutten, J.J. M.M.: Generalized metric spaces: completion, topology, and powerdomains via the Yoneda embedding. Theor. Comput. Sci. 193(1–2), 1–51 (1998)CrossRefzbMATHGoogle Scholar
  4. 4.
    Clementino, M.M., Hofmann, D.: Topological features of lax algebras. Appl. Categ. Struct. 11(3), 267–286 (2003)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Clementino, M.M., Hofmann, D.: Lawvere completeness in topology. Appl. Categ. Struct. 17:175–210. arXiv:math.CT/0704.3976 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Clementino, M.M., Hofmann, D.: Relative injectivity as cocompleteness for a class of distributors. Theor. Appl. Categ. 21(12), 210–230. arXiv:math.CT/0807.4123 (2009)MathSciNetGoogle Scholar
  7. 7.
    Day, A.: Filter monads, continuous lattices and closure systems. Can. J. Math. 27, 50–59 (1975)CrossRefzbMATHGoogle Scholar
  8. 8.
    Eilenberg, S., Kelly, G.M.: Closed categories. In: Proc. Conf. Categorical Algebra (La Jolla, Calif., 1965), pp. 421–562. Springer, New York (1966)CrossRefGoogle Scholar
  9. 9.
    Escardó, M.H.: Injective spaces via the filter monad. In: Proceedings of the 12th Summer Conference on General Topology and its Applications (North Bay, ON, 1997), vol. 22, pp. 97–100 (1997)Google Scholar
  10. 10.
    Escardó, M.H.: Synthetic topology of data types and classical spaces. ENTCS 87, 21–156 (2004)Google Scholar
  11. 11.
    Escardó, M.H., Flagg, R.: Semantic domains, injective spaces and monads. In: Brookes, S. et al. (eds.) Mathematical Foundations of Programming Semantics. Proceedings of the 15th Conference, Tulane Univ., New Orleans, LA, 28 April–1 May 1999. Amsterdam: Elsevier, Electronic Notes in Theoretical Computer Science. 20, electronic paper No. 15 (1999)Google Scholar
  12. 12.
    Flagg, R.C.: Completeness in continuity spaces. In: Seely, R.A.G. (ed.) Category Theory 1991. Proceedings of an International Summer Category Theory Meeting, held in Montréal, Québec, Canada, 23–30 June 1991, CMS Conf. Proc., vol. 13, pp. 183–199. American Mathematical Society, Providence, RI (1992)Google Scholar
  13. 13.
    Flagg, R.C.: Algebraic theories of compact pospaces. Topology Appl. 77(3), 277–290 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Flagg, R.C.: Quantales and continuity spaces. Algebra Univers. 37(3), 257–276 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Flagg, R.C., Kopperman, R.: Continuity spaces: reconciling domains and metric spaces. Mathematical foundations of programming semantics (Manhattan, KS, 1994). Theoret. Comput. Sci. 177(1), 111–138 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Flagg, R.C., Sünderhauf, P., Wagner, K.: A logical approach to quantitative domain theory. Topology Atlas Preprint # 23, http://at.yorku.ca/e/a/p/p/23.htm (1996)
  17. 17.
    Gierz, G., Hofmann, K.H., Keimel, K., Lawson, J.D., Mislove, M.W., Scott, D.S.: Continuous Lattices and Domains, volume 93 of Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge, xxxvi+591 pp. (2003)CrossRefzbMATHGoogle Scholar
  18. 18.
    Herrlich, H., Lowen-Colebunders, E., Schwarz, F.: Improving top: PrTop and PsTop. In: Category Theory at Work (Bremen, 1990), vol. 18 of Res. Exp. Math., pp. 21–34. Heldermann, Berlin (1991)Google Scholar
  19. 19.
    Hofmann, D.: Topological theories and closed objects. Adv. Math. 215(2), 789–824 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hofmann, D.: Duality for distributive spaces. Technical report, arXiv:math.CT/1009.3892 (2010)
  21. 21.
    Hofmann, D.: Injective spaces via adjunction. J. Pure Appl. Algebra 215(3), 283–302 (2011). arXiv:math.CT/0804.0326 MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Hofmann, D., Tholen, W.: Lawvere completion and separation via closure. Appl. Categ. Struct. 18(3), 259–287, arXiv:math.CT/0801.0199 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Hofmann, D., Waszkiewicz, P.: Approximation in quantale-enriched categories. Topology Appl. 158(8), 963–977. arXiv:math.CT/1004.2228 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Johnstone, P.T.: Stone Spaces, volume 3 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, xxi+370 pp. (1982)zbMATHGoogle Scholar
  25. 25.
    Jung, A.: Stably compact spaces and the probabilistic powerspace construction. In: Desharnais, J., Panangaden, P. (eds.) Domain-theoretic Methods in Probabilistic Processes, vol. 87, 15 pp. (2004)Google Scholar
  26. 26.
    Kelly, G.M.: Basic Concepts of Enriched Category Theory, volume 64 of London Mathematical Society Lecture Note Series. Cambridge University Press, Cambridge, 245 pp. (1982) [also in: Repr. Theory Appl. Categ. 10, 1–136 (2005)]Google Scholar
  27. 27.
    Kelly, G.M., Schmitt, V.: Notes on enriched categories with colimits of some class. Theory Appl. Categ. 14(17), 399–423 (2005)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Kock, A.: Monads for which structures are adjoint to units. J. Pure Appl. Algebra 104(1), 41–59 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kopperman, R.: All topologies come from generalized metrics. Am. Math. Mon. 95(2), 89–97 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kostanek, M., Waszkiewicz, P.: The formal ball model for \(\mathcal{Q}\)-categories. Math. Struct. Comput. Sci. 21(1), 41–64 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Lawvere, F.W.: Metric spaces, generalized logic, and closed categories. Rend. Semin. Mat. Fis. Milano 43, 135–166 (1973) [also in: Repr. Theory Appl. Categ. 1, 1–37 (2002)]Google Scholar
  32. 32.
    Lowen, E., Lowen, R.: Topological quasitopos hulls of categories containing topological and metric objects. Cahiers Topologie Géom. Différentielle Catég. 30(3), 213–228 (1989)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Lowen, R.: Approach spaces: a common supercategory of TOP and MET. Math. Nachr. 141, 183–226 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Lowen, R.: Approach Spaces. Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, x+253 pp., the Missing Link in the Topology-uniformity-metric Triad, Oxford Science Publications (1997)Google Scholar
  35. 35.
    MacLane, S.: Categories for the Working Mathematician. Springer-Verlag, New York, Graduate Texts in Mathematics, vol. 5, ix+262 pp. (1971)Google Scholar
  36. 36.
    Manes, E.G.: A triple theoretic construction of compact algebras. Sem. on triples and categorical homology theory, ETH Zürich 1966/67. Lect. Notes Math. 80, 91–118 (1969)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Nachbin, L.: Topologia e Ordem. Univ. of Chicago Press, English translation: Topology and Order. Van Nostrand, Princeton, 1965 (1950, in Portuguese)Google Scholar
  38. 38.
    Nachbin, L.: Compact unions of closed subsets are closed and compact intersections of open subsets are open. Port. Math. 49(4), 403–409 (1992)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Pedicchio, M.C., Tholen, W.: Multiplicative structures over sup-lattices. Arch. Math. (Brno) 25(1–2), 107–114 (1989)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Pisani, C.: Convergence in exponentiable spaces. Theory Appl. Categ. 5(6), 148–162 (1999)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Rutten, J.J.M.M.: Weighted colimits and formal balls in generalized metric spaces. Topology Appl. 89(1–2), 179–202 (1998, domain theory)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Scott, D.: Continuous lattices. In: Toposes, Algebraic Geometry and Logic (Conf., Dalhousie Univ., Halifax, N.S., 1971). Lecture Notes in Math., vol. 274, pp. 97–136, Springer, Berlin (1972)CrossRefGoogle Scholar
  43. 43.
    Seal, G.J.: Canonical and op-canonical lax algebras. Theory Appl. Categ. 14, 221–243 (2005)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Simmons, H.: A couple of triples. Topology Appl. 13(2), 201–223 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Stubbe, I.: Categorical structures enriched in a quantaloid: tensored and cotensored categories. Theory Appl. Categ. 16(14), 283–306 (2006)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Tholen, W.: Ordered topological structures. Topology Appl. 156(12), 2148–2157 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Vickers, S.: Localic completion of generalized metric spaces. I. Theory Appl. Categ. 14(15), 328–356 (2005)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Wagner, K.R.: Solving recursive domain equations with enriched categories. Ph.D. thesis, Carnegie Mellon University, ftp://ftp.risc.uni-linz.ac.at/pub/techreports/1994/94-62.ps.gz (1994)
  49. 49.
    Waszkiewicz, P.: On domain theory over Girard quantales. Fund. Inform. 92(1–2), 169–192 (2009)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Wyler, O.: Algebraic theories for continuous semilattices. Arch. Ration. Mech. Anal. 90(2), 99–113 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Zöberlein, V.: Doctrines on 2-categories. Math. Z. 148(3), 267–279 (1976)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.CMUC, Department of MathematicsUniversity of CoimbraCoimbraPortugal
  2. 2.Center for Research and Development in Mathematics and Applications, Department of MatematicsUniversity of AveiroAveiroPortugal

Personalised recommendations